I have known so far benadryl and antivan are not good for the persons with dementia. I am wondering do these drugs affect normal people as well?
I mean would they cause the confusion of a regular person who takes them too much or on a regular basis?
How do these drugs relate to prevention or cause of dementia for normal people? I know there are many causes for dementia. But I wonder if these 2 drugs are not good for people with dementia, how good would that be for any normal person if we are concerned about our brain's cognition level?
Have no clue about Ativan but doubt that benedryl causes such issues. It does make one drowsy - after all, it's the PM in Tylenol PM. So lethargy, etc can certainly be side effects. Just seems that if there was a problem with it that the wide pread usage of Tylenol PM would be impacted.
I don't think either causes or prevents dementia. They are both used by younger people without the same effects they have on the elderly/dementia patients.
The elderly have proven more susceptible to the side effects of benedryl. It causes a worsening in Glaucoma. It can increase BP which is often a problem in the elderly or lower BP making them more susceptible to falls. It can thicken secretions which can cause various problems in the elderly. Elderly men with prostate enlargement can have trouble urinating. I can also dry out the mucus membrane. I also makes you thirsty which causes problem with those on fluid restriction. Constipation is a side effect that is more dangerous in the elderly. Not sure of the reasons why but...Benadryl can cause memory loss in the elderly. A study conducted by University of Pittsburgh researchers followed elderly individuals given either benzodiazepine, such as Valium, Xanax and Ativan, or Benadryl for sleep. Benadryl was associated with an increase in cognitive decline. Many elderly individuals are on multiple medications. Benadryl can interact with some commonly prescribed drugs also used for sedation, pain and sleep, and also some antidepressants. It can also interfere with blood pressure lowering drugs, such as clonidine and propranolol (a beta blocker). Side effects of Benadryl that can affect anyone can be especially problematic for elderly individuals with multiple existing health problems and on a variety of medications.
Ativan is highly addictive even in the younger population and should not be used long term. Beyond this the elderly may not experience relief of anxiety with Ativan. It may have the opposite effect on the elderly, causing symptoms including mental/mood changes and increased anxiety. It is also not recommended for patients with depression... and many elderly dementia patients suffer from depression. It should not be used in patients with compromised respiratory systems... and many elderly dementia patients have compromised respiratory systems.
Benedryl has been safely used for occasional treatment of allergy symptoms for a long time. Though the sedative effect has been know for years, only recently has it been introduced as a sleep aid when in combination with OTC pain medication. It does have side effects. You need to know those side effects and how they might affect any other medical issues that you might have. Actually you need to do this for all medications that you take... OTC included! Taking a a medication occasionally is not the same as taking it frequently. If you need a sleep aid try the Melatonin.
A diagnosis doesn't mean anything except you have put a label on the disease that you have. If you have dementia, you have dementia. With or with out that diagnosis it is the same. Many people avoid diagnosis. It is a way of denying there is anything wrong. But that doesn't change the fact that you have the disease. If there is any problem with cognition you need to have it checked out and heed the warnings on medications that could actually be causing the cognition decline.
The benedryl warning is not just for those with dementia but also for the elderly population with other medical problems. Just be aware, know yourself, and your medical problems. Then make a good decision for yourself
The Following User Says Thank You to Gabriel For This Useful Post: misted (08-17-2012)
It seems to me that **all** drugs have side effects. Many of these side effects are usually so mild to be insonsequential, provided the person is relatively strong and healthy. Among the elderly and infirm, the usual redundancy and excess capacity to compensate are decreased, even though they have yet to dip below the threshold and become symptomatic at baseline. The closer one edges towards this threshold, the greater chances the patient will have these side effects.
The Following 2 Users Say Thank You to Luau For This Useful Post: misted (08-17-2012), ninamarc (06-19-2012)